Withdrawal

If some has taken drugs for a while and then stops taking drugs, or takes a reduced amount, they may experience withdrawal.

Withdrawal symptoms can include seizures, sickness and diarrhoea, headaches, pains and hallucinations. The severity of the symptoms will vary depending on the type and amount of drug used but most symptoms will ease after a few weeks.

Some people prefer to try a tapered reduction in substance use, rather than going ‘cold turkey’ and this is recommended for substances such as alcohol, GHB/GBL and benzodiazepines as suddenly stopping taking them could be fatal. Your GP or local drug service can help with this.

During this time, to help the body recover we would recommend a healthy diet, fresh air, light exercise and lots of rest. Try to resist taking more of the drug, or other drugs (including alcohol) to deal with the withdrawal symptoms.

If symptoms become too much seek medical help and in an emergency call 999.